NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 8, 12:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 8, 12:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1248 PM EST Mon Feb 8 2021
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 335 AM EST Mon Feb 8 2021
The presence of a broad upper level trough across much of the
eastern half of the country will maintain a cold and active weather
pattern across the Ohio Valley for the next several days. Multiple
opportunities for accumulating snow will exist through Thursday
night with the potential for some icing as well over far southern
portions of central Indiana on Wednesday. Temperatures will turn
colder again for late week and into the weekend with highs largely
in the teens and lower 20s.
&&
.NEAR TERM (Rest of Today and Tonight)...
Issued at 929 AM EST Mon Feb 8 2021
Area of light snow continues across northern portions of central
Indiana this morning, but looks to be diminishing. Adjusted PoPs
as needed to account for this.
Otherwise forecast for today is in good shape, so only tweaked
hourly forecasts as needed.
For early this evening, slowed onset of higher PoPs in the north
based on latest trends in hi-res short term guidance.
Previous discussion follows....
Cloudy skies across the region early this morning with light snow
impacting the northern half of the forecast area courtesy of a
subtle deformation axis over northern parts of Illinois and
Indiana. 08Z temperatures varied widely from the single digits
north of I-70 to teens further south.
An active weather pattern will continue as a broad upper level
trough remains the dominant weather feature across much of the
eastern half of the country. A stronger wave aloft moving through
within the broad trough will track across the region this evening
with more widespread snow and the potential for light
accumulations...especially across the southern half of the forecast
area.
Light snow will continue through daybreak and into the morning hours
over northern portions of the forecast area with the aforementioned
deformation axis. Model soundings show a generally dry airmass with
the strong high pressure over the Great Lakes which will keep precip
amounts and snowfall lower as a result. Could see a dusting in spots
through mid morning but in general the light snow this morning
should not cause much in the way of impacts to travel.
Light snow will increase by early afternoon from the west as the
wave aloft approaches and gradually encompass much of the forecast
area by late day. Moisture and isentropic lift will increase as well
with the added kicker of a band of frontogenetical forcing and mid
level deformation aligning near the Ohio River by this evening.
Model soundings near this band will saturate up through the
dendritic growth zone and will support a few hours of heavier
snowfall as the wave aloft passes through. Further north across the
forecast area...the presence of the high pressure centered to the
north will maintain a greater amount of drier air through the mid
levels and largely cap saturation in the lower levels beneath the
dendritic growth zone. While snowfall ratios will be higher further
north across central Indiana...precip amounts will be lighter than
further south.
At this point...expect snow amounts near 2 inches over far southern
counties in closest proximity to the frontogenesis with amounts
dropping off to 1-1.5 inches closer to the I-70 corridor and
generally less than an inch further north. After collaboration with
ILN and LMK...will introduce a Winter Weather Advisory basically
along and south of a Vincennes-Columbus-Greensburg line where snow
amounts will likely be highest.
Snow will gradually diminish from the west late tonight as the upper
level wave shifts away to the east although enough low level
moisture will linger to keep very light snow showers and/or flurries
continuing to near daybreak Tuesday.
Temps...undercut guidance in general for highs today as the
combination of the clouds and snow will hold temps down a bit. In
addition...guidance has continuously been too aggressive more often
than not of late with warming. The baroclinic zone across the region
will once again lead to a wide spread in temps...from near 20 over
the northern Wabash Valley to the low to mid 30s over the far south.
Temps will drop back into the teens and lower 20s tonight and that
is captured well by a model blend.
&&
.SHORT TERM /Tuesday and Tuesday Night/...
Issued at 335 AM EST Mon Feb 8 2021
Forecast challenges focus on conditions and any light precipitation
between the system that brings the snow tonight and the more
expansive midweek system.
The upper level flow will relax slightly as the piece of the polar
vortex retreats north towards James Bay. This will help transition
to a more quasi-zonal flow aloft but the baroclinic zone will remain
across the region through Tuesday night between the cold arctic air
to the north and the warmer air to our south. The strong high
pressure to the northwest of the region will help to dry the airmass
out Tuesday but model soundings suggest the subsidence will not
fully infiltrate the boundary layer and while there will be some
peaks of sun...expect clouds to remain in abundance over much of the
region all day Tuesday.
Clouds and moisture will increase from the south Tuesday night as an
inverted surface trough tracks northeast into the Tennessee Valley.
An overrunning setup will develop with the baroclinic zone across
the region with isentropic lift increasing as well...setting the
stage for pockets of light precipitation to develop late Tuesday
night before more substantial wintry precip spreads in by Wednesday.
Model soundings show a persistent mid level dry layer that will be
slow to saturate Tuesday night even as low level moisture increases
from the south. While expect precip to fall primarily in the form of
light snow...potential is there for some freezing drizzle as well
late Tuesday night...mainly south of I-70. Will hold off on
introducing any mention of freezing drizzle at this point but this
will be something to monitor over the next day or so.
Temps...temperatures will range from the lower 20s north to lower
30s south on Tuesday. General trended towards the warmer MET
guidance. Expect lows mainly in the teens to lower 20s Tuesday
night.
&&
.LONG TERM /Wednesday through Monday/...
Issued at 348 AM EST Mon Feb 8 2021
There is a bit of variance in the long term with multiple upper
waves that have enough energy in these cold temperatures to prompt
multiple chances for snow. The main systems will come midweek and
possibly again at the start of next week.
The long term will start out with an upper wave paired with a
surface boundary bringing precipitation across the Ohio Valley. A
baroclinic zone will be set up just to the south with warm moist air
from the south lifting over cold air at the surface. There looks to
be a tight thermal gradient aloft and model soundings show a 5 to
10 degree difference between surface temps and warmer temps
aloft. Across southern Indiana, temps aloft are expected to be
above freezing, thus causing a chance of freezing rain to mix in
with snow during the morning to afternoon hours. Still not sure
just how far north the freezing rain will reach, but there may be
a few hours that it gets as far north as I-70. Elsewhere, all snow
is expected. Precipitation should last through at least Wednesday
night but have PoPs continuing into Thursday Night as a fairly
stationary boundary sticks around until then.
Drier and quieter weather is set for the end of the week once the
boundary pushes further SE, but enough moisture will stick around
aloft to prompt cloud coverage. Some light snow could be possible at
some point during this time frame, but confidence is not high enough
to include PoPs at this time. Early next week could see a stronger
synoptically driven system bringing more snow to the area with a
more substantial trough and associated surface low impacting the
region.
Temperatures for the long term will start out with surface highs in
the 20s with lows in the teens. These will then trend colder through
the rest of the week see highs in the teens to near 20 while
overnight lows should be in the single digits for several nights.
&&
.AVIATION /Discussion for 08/18Z TAF Issuance/...
Issued at 1239 PM EST Mon Feb 8 2021
IMPACTS: MVFR to VFR ceilings for the next few hours with MVFR
ceilings throughout the rest of the period. IFR visibilities and
ceilings are possible within snow bands, with the mostly likely
occurrence between 03Z and 06Z.
DISCUSSION: A weak shortwave and strong upper level jet will
induce surface cyclogenesis just south of Indiana. Cloud decks
around 2500 feet are expected as this low arrives with increasing
snow bands overnight. Snow could be moderate at times with
visibilities below 2mi. Confidence in anything but light snow is
low at this time.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Tuesday for INZ064-065-067>072.
&&
SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM....KH
AVIATION...Updike
Hazardous weather outlook, Feb 8, 4:00 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 AM EST Mon Feb 8 2021
INZ021-028>031-035>049-051>057-060>063-091000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, and Nashville
400 AM EST Mon Feb 8 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Light snow is expected this morning mainly north of I-70.
More widespread snow will bring light accumulations this evening into
the overnight.
Hazards: Slick and snow covered roads. Reduced visibilities in snow.
Timing: Snow is possible at any time...but steadiest snow with
highest impacts are expected this evening into the early overnight.
Discussion: Light snow showers are possible this morning in northern
portions of central Indiana with a dusting possible in spots. More
widespread light snow is expected this evening as an upper level
disturbance tracks through the region. Accumulations up to an inch
or slightly higher are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Outlook: Snow will again impact central Indiana Wednesday and
Thursday with the potential for accumulation. Confidence in snowfall
amounts during the midweek storm remains low at this point. While
temperatures will continue to be below normal through the week...very
cold temperatures could return for this weekend.
Ice jams may be possible on a few area rivers later this week.
Discussion: Low pressure tracking through the Tennessee Valley will
spread moisture north into the region Wednesday and Thursday...
interacting with disturbances aloft and the cold temperatures to
bring chances for accumulating snowfall. In addition...some light
icing is possible Wednesday over south central Indiana. Much colder
air will return to the region for this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall through Thursday.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ064-065-067>072-091000-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
400 AM EST Mon Feb 8 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Widespread snow will bring light accumulations this evening
into the overnight.
Hazards: Slick and snow covered roads. Reduced visibilities in snow.
Timing: Snow is possible beginning mid afternoon and continuing
through the overnight The heaviest snowfall is expected this evening
into the early overnight.
Discussion: An upper level disturbance will bring widespread light
snow this evening into the early overnight with accumulations around
2 inches possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Outlook: Snow will again impact central Indiana Wednesday and
Thursday with the potential for accumulation. Freezing rain may
occasionally mix in on Wednesday as well. Confidence in snowfall
amounts during the midweek storm remains low at this point. While
temperatures will continue to be below normal through the week...very
cold temperatures could return for this weekend.
Discussion: Low pressure tracking through the Tennessee Valley will
spread moisture north into the region Wednesday and Thursday...
interacting with disturbances aloft and the cold temperatures to
bring chances for accumulating snowfall. In addition...some light
icing is possible Wednesday over south central Indiana. Much colder
air will return to the region for this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall through Thursday.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind